Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 26, NWS North Platte, NE

May 17, 2019Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 7:14 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 7:14 PM CDT (00:14 UTC)
Expired
May 17, 2019, 7:45 PM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:43 PM CDTHAIL 12 Se Johnstown, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS53 KLBF 180014
SVRLBF
NEC017-031-180045-
/O.NEW.KLBF.SV.W.0026.190518T0014Z-190518T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
714 PM CDT Fri May 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Cherry County in north central Nebraska...
  Northwestern Brown County in north central Nebraska...

* Until 745 PM CDT.

* At 713 PM CDT, a severe thunderstorm was located 15 miles southwest
  of Johnstown, or 22 miles southwest of Ainsworth, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Johnstown, Wood Lake and Moon Lake. 

This includes Highway 20 between mile markers 214 and 240.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4226 10013 4240 10048 4274 10034 4263 9983
TIME...MOT...LOC 0013Z 205DEG 23KT 4239 10024 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
933 
WWUS53 KLBF 180035
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
735 PM CDT Fri May 17 2019

NEC017-031-180045-
/O.CON.KLBF.SV.W.0026.000000T0000Z-190518T0045Z/
Cherry NE-Brown NE-
735 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL CHERRY AND NORTHWESTERN BROWN COUNTIES...

At 735 PM CDT, a severe thunderstorm was located over Johnstown, or
11 miles west of Ainsworth, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Johnstown and Wood Lake. 

This includes Highway 20 between mile markers 214 and 240.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4236 10005 4250 10044 4274 10034 4263 9983
TIME...MOT...LOC 0035Z 205DEG 37KT 4256 10008 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:34 PM CDT, 40 minutes earlier.

Area forecast discussion, May 17, 6:34 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
634 PM CDT Fri May 17 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri May 17 2019

Strong southwest flow aloft combined with strong southerly low
level flow ahead of the dryline will be providing sufficient deep
layer shear to generate supercells along the dryline after about 3
PM CDT. Bunkers right-moving supercells will be from the
southwest and rapid - about 35 kts or so making supercell
interaction likely. All modes of severe weather will be possible
with initial development and as storms remain in the warm sector.
As expected, storms that encounter the warm from will have an
enhanced tornado threat as explains in prev SPC and the mesoscale
update discussions. As upper support strengthens through the
evening the small clusters will likely grow upscale to one or two
large convective systems with large hail and damaging winds a
continued threat. Storms push north into SD after midnight. Cold
front overtakes the area through the night.

Mainly a dry start to Saturday but a secondary frontal surge will
drop quickly south across the area. Some chance for weak
thunderstorm development along this front Sat afternoon though
coverage is expected to be limited.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri May 17 2019

A cooler and wetter pattern shapes up for the first half of the work
week as yet another upper low becomes negatively tilted and closes
off over the Great Basin area. Deep southerly flow ahead of this
feature across the central and southern Plains will allow moisture
to return and increase across the area setting the stage for a
prolonged rain event in areas that have seen plenty of rain already
this year. While some deterministic solutions suggest snow at least
mixing with rain in the far northwest portion of the area,
believe at this time a lack of deep cold air will preclude
anything but a brief mix Tuesday night at this point, and
confidence on that is low. So will leave precip type as all rain
for now.

Chances for rain continue through the remainder of the week as well
and another system drops into the main long wave trough across the
west by late Wedneday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri May 17 2019

Storm conditions continue this evening until around 06z.
Thereafter, VFR is expected along and south of highway 2 with
IFR/MVFR/local LIFR in low or very low ceilings north of highway
2. A gradual improvement to VFR is expected 12z-18z Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...CDC
Hazardous weather outlook, May 17, 3:18 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri May 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an enhanced risk for severe thunderstorms across much of
western and north central Nebraska through tonight. All types of
severe weather will be possible with these storms including very
large hail, damaging winds and isolated tornadoes. The greatest
risk for tornadoes is expected to be south and east of a line from
O'Neill to Thedford to Big Springs. North of this area very large
hail will be possible along with damaging winds.

Locally heavy rain will also be possible with any of the stronger
storms initially, as well as later this evening when the storms
merge across north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Heavy rainfall is possible Monday through Wednesday with most
locations seeing greater than 1" of rain and some locations
exceeding 2" total.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening across much of
southwest into central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 17, 6:15 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
615 PM CDT Fri May 17 2019

NEZ006>009-180000-
Brown NE-Rock NE-Keya Paha NE-Boyd NE-
615 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...EAST CENTRAL
BROWN...SOUTHEASTERN KEYA PAHA AND WEST CENTRAL BOYD COUNTIES UNTIL
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Pine, or 7 miles southwest of Bassett, moving northeast at 50
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bassett, Long Pine, Hofeld Lake, Thomas Creek State Wildlife
Management Area, Mariaville and Pine Glen State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 175 and 201.
 Highway 20 between mile markers 245 and 263.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4237 9961 4237 9991 4289 9963 4290 9921
TIME...MOT...LOC 2314Z 210DEG 43KT 4251 9964

Snively
Special weather statement, May 17, 6:18 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
618 PM CDT Fri May 17 2019

NEZ007-172330-
Boyd NE-
618 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOYD COUNTY UNTIL 630 PM
CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spencer, Gross and Bristow.

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 114 and 124.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4296 9848 4294 9846 4281 9854 4283 9878
      4300 9877 4300 9850
TIME...MOT...LOC 2317Z 196DEG 35KT 4288 9864

Snively
Special weather statement, May 17, 6:26 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
626 PM CDT Fri May 17 2019

NEZ005-008-025-026-180015-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
626 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...WEST
CENTRAL BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS COUNTIES
UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Thedford, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Halsey, Elsmere, Purdum, Moon Lake, Natwick, Highway 83 crossing
Goose Creek and Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 2 between mile markers 213 and 227.
 Highway 83 between mile markers 154 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4188 10028 4188 10053 4246 10057 4244 10005
TIME...MOT...LOC 2325Z 182DEG 44KT 4198 10041

Snively
Local storm report, May 17, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TORNADO          5 NE STOCKVILLE         40.58N 100.32W
05/17/2019                   FRONTIER           NE   STORM CHASER

            BRIEF ROPE TORNADO ONE THE GROUND FOR A SHORT TIME

&&

THORNE
Special weather statement, May 17, 7:00 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
600 PM MDT Fri May 17 2019

NEZ022-035-056-057-180045-
Deuel NE-Arthur NE-Garden NE-Keith NE-
600 PM MDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL
COUNTIES UNTIL 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Barton, or 12 miles northeast of Chappell, moving
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground,
Ruthon, Belmar, Clear Creek State Wildlife Management Area,
Bluewater Battlefield State Historical Park, McKeag, Otter Creek
Campground and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 107 and 113.
 Highway 92 between mile markers 115 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of, southwestern and west central Nebraska.

LAT...LON 4105 10223 4120 10250 4156 10208 4140 10161
TIME...MOT...LOC 0000Z 233DEG 44KT 4119 10226

Snively
Local storm report, May 17, 7:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TORNADO          10 NE STOCKVILLE        40.64N 100.25W
05/17/2019                   FRONTIER           NE   STORM CHASER

            TORNADO ON THE GROUND VIA LIVE STREAM

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSpecial Weather StatementLBFDeuel45 min
May 17, 7:04 PM CDTTornado Warning Tornado observedConsiderable damage threatLBFFrontier, Lincoln41 min
May 17, 7:28 PM CDTSpecial Weather StatementLBFLincoln, Logan47 min
May 17, 7:31 PM CDTSpecial Weather StatementLBFArthur44 min
May 17, 7:40 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas50 min
May 17, 7:42 PM CDTSpecial Weather StatementLBFThomas33 min
May 17, 7:47 PM CDTSevere Thunderstorm WarningLBFCherry28 min
May 17, 7:49 PM CDTSpecial Weather StatementLBFKeya Paha41 min
May 17, 8:12 PM CDTSpecial Weather StatementLBFHooker33 min
May 17, 8:15 PM CDTTornado Warning Tornado observedLBFCuster45 min
May 17, 8:16 PM CDTSpecial Weather StatementLBFMcPherson, Thomas29 min
May 17, 8:28 PM CDTSpecial Weather StatementLBFBrown32 min
May 17, 8:31 PM CDTSpecial Weather StatementLBFLincoln29 min
May 17, 8:37 PM CDTSpecial Weather StatementLBFKeya Paha23 min
May 17, 8:39 PM CDTSpecial Weather StatementLBFHooker36 min
May 17, 8:49 PM CDTSpecial Weather StatementLBFBrown41 min
May 17, 8:56 PM CDTSpecial Weather StatementLBFLincoln, Logan34 min
May 17, 8:59 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas31 min
May 17, 9:00 PM CDTSevere Thunderstorm WarningLBFCuster45 min
May 17, 9:13 PM CDTSevere Thunderstorm WarningLBFLincoln32 min
May 17, 9:17 PM CDTSpecial Weather StatementLBFThomas28 min
May 17, 9:19 PM CDTSpecial Weather StatementLBFKeya Paha26 min
May 17, 9:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan34 min
May 17, 9:31 PM CDTSpecial Weather StatementLBFLogan29 min
May 17, 9:38 PM CDTSpecial Weather StatementLBFValley52 min
May 17, 9:40 PM CDTSpecial Weather StatementLBFKeya Paha35 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln31 min
May 17, 9:53 PM CDTSpecial Weather StatementLBFLoup52 min
May 17, 10:00 PM CDTSpecial Weather StatementLBFFrontier15 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup52 min
May 17, 10:15 PM CDTSevere Thunderstorm WarningLBFHolt, Loup, Rock45 min
May 17, 10:26 PM CDTSpecial Weather StatementLBFDawson34 min
May 17, 10:30 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler45 min
May 17, 10:52 PM CDTSpecial Weather StatementLBFHolt38 min
May 17, 10:58 PM CDTSevere Thunderstorm WarningLBFCuster32 min
May 17, 11:11 PM CDTSpecial Weather StatementLBFBoyd49 min
May 17, 11:16 PM CDTSpecial Weather StatementLBFWheeler44 min
May 17, 11:29 PM CDTSpecial Weather StatementLBFValley46 min
May 18, 12:12 AM CDTSpecial Weather StatementLBFWheeler63 min
May 18, 1:14 AM CDTSpecial Weather StatementLBFWheeler46 min
May 18, 3:45 PM CDTFrost AdvisoryLBFArthur, Cherry, Deuel, Garden, Grant, Hooker and 1 more17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.